Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Changed meds
Dec 4, 2001

Dear Dr Boyle First of all I must congratulate you and your nteam - you are not only providing hope to many Americans but also to Europeans on the other side of the ocean. I strongly believe positive thinking and a strong will to live is long-term survival to HIV. My job is athletic and I have been diagnosed HIV-Poz in 1993. I do not know whether that was the year I was infected - could have been 1992. Since then I had never got sick or had any related-illness to my condition. Having had my viral load checked last September, I had to decide on commencing therapy. My CD4 was 52 and my vl was 750,000!!! First combination was: AZT,3tc,Indinavir and Ritonavir - I simply could not handle the 7-day pills in the morning and a repitition in the eveing. Vomiting and nausea became norm. So I stopped the Ritonavir and stayed on the other three with a morning, afternoon and evening regimen. The nausea never subsided and I was still vomiting once a week. I tried desperately to keep on taking until June 2001. I had to stop them as I was not adhering to the regimen although I do not know how I travelled for three weeks on holiday and how I kept my aerobics job! Rash seems also to be a personal problem as I got rahes with Spetrim, Bactrim and the initial Haart treatment, althought the latter was very mild. By the end of May my vl was undetectable and my cd4 went up to 286. But I had to simplify my regimen.Summer was great as I stopped all meds - but then I had to restructure as my vl went up to 100,000 and cd4 down to 86. In Spetemebr I tried Abacavir - I wished on stayed on this simple regimen but the rash and the vominting and the coughing were too aggresive. So, back to another regimen. By now, I was getting fever every morning probably due to my viral infection. So for the past week I have been to Zerit, dt3 and Sustiva. Have heard so much about Sustiva that the name already scares me. I am a very active(37yo) and easy going person who loves to sleep. For the past week, absolutely no side effects - yesterday, I started feeling very fatigued and am so afraid of the nightmares and the depression everybody talks about. Yes, i want to live but Yes, I want to have a good life - why should I do about fatigue? Depression? Will the side effects increase as time goes by? I want to regimen to work as it is a fairly easy one but so scred of the side effects! Good pills but awful side effects! Thanks so much

Response from Dr. Boyle

The regimen you are on is very potent and effective, something you need right now. Most of the CNS side effects associated with Sustiva/Stocrin (efavirenz) occur within the first few weeks and then go away. I would definitely stick with it. Also I would not so quickly identify Sustiva/Stocrin as the cause of all your problems. The timing is a little unusual and you may need something to help with anxiety and depression, which occur in many patients starting or re-starting therapy. I would discuss these problems with your doctor as there are many things that can be done to help (for example, see information on Sustiva/Stocrin side effect management in the HIV medication section of this site).



Previous
Fortovase
Next
Invirase/Fortovase+Norvir

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement